Quantcast

Psychiatric side effects of ketamine in hospitalized medical patients administered subanesthetic doses for pain control.

Research paper by Keith G KG Rasmussen

Indexed on: 22 Aug '14Published on: 22 Aug '14Published in: Acta Neuropsychiatrica



Abstract

To assess the psychiatric side effects of ketamine when administered in subanesthetic doses to hospitalized patients. It is hypothesized that such effects occur frequently.In this retrospective study, the medical records of 50 patients hospitalized on medical and surgical units at our facility who had continuous intravenous infusions of ketamine for pain or mild sedation were reviewed. Patient progress in the days following the start of ketamine infusion was reviewed and response to ketamine was noted.Twenty-two percent of the patients were noted to have some type of psychiatric reaction to ketamine, including agitation, confusion, and hallucinations. These reactions were relatively short lived, namely, occurring during or shortly after the infusions. No association was found between patient response to ketamine and gender, age, or infusion rate.Awareness of the psychiatric side effects of ketamine is an important consideration for clinicians administering this medication either for pain control or for depressive illness.